Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 294, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 9, 1998, 6:49 PM CST for Sumner County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 9, 1998, 6:49 PM CST (00:49 UTC)
- Expired
- Nov 9, 1998, 7:45 PM CST
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sumner County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 7:32 PM CST | Hail 0.75 | Belle Plaine, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 6:45 PM CST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -195 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 100049 RRA
SVRICT
KSC191-100145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CST MON NOV 9 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 745 PM CST
* AT 649 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER ARGONIA...OR ABOUT 33 MILES SOUTHWEST OF
WICHITA...MOVING NORTHEAST AT 55 MILES PER HOUR.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
MAYFIELD
MILAN
CONWAY SPRINGS
BELLE PLAINE
ARGONIA
WELLINGTON
HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.
HYSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 4:10 PM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Nov 9, 4:10 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 410 PM CST MON NOV 9 1998 AGAIN MANY THINGS TO PONDER FOR THIS FCST. CHC OF CNVTN AND RAFL AMTS IN SERN KS ARE THE NR TERM CONCERN...WITH STRENGTH OF CAA AND WIND THE SECONDARY CHALLENGE FOR LATER TNGT/TUE. MDT-STG SLY LO LVL FLO WL CONT TO ADVCT DEEPER MSTR INTO SERN KS THIS EVE WITH SFC DWPTS TO NR 60F. A STG UPR LVL H3 JET MAX IS ALSO PROGD TO COME OUT ACRS NRN OK AFT 00Z IN CONCERT WITH APCHG MID LVL TROF/CAA. THIS SHUD PROVIDE NEEDED LIFT IN PRESENCE OF GENLY WK INSTBY TO RESULT IN LOW-TOPPED CNVTN AHD OF CDFNT EARLY TNGT...MAINLY E OF THE KS TURNPIKE. ALSO XPCT POST-FNTL PCPN TO BREAK OUT OVR CNTRL KS UNDER MID/UPR TROF AIDED BY STGR JET DYNAMICS. SFC LOW WL CONT TO DEEPEN TNGT/TUE AS IT PULLS OFF NEWD ACRS IA. XPCT LOW LVL CAA WL BE STGR THAN NGM MOS WUD SUGGEST AND WL CONT PRVS FCST TRENDS AND UNDERCUT FWC TEMPS. TIGHT SFC GRAD ON TUE AND STG/NRLY UNIDIRECTIONAL FLO UP THRU H5 SHUD RESULT IN WINDY DAY WITH WINDS APCHG ADVSY CRITERIA. XPCT AREA-WIDE FREEZE ON TUE NGT WITH DRY WX AND SLGT MODERATION IN TEMPS ON WED. CONFIDENCE IS LOW IN THE EXTENDED ATTM...AS LONGER RANGE MODELS ARE NOW SHOWG VARYING SOLNS WITH REGARD TO SRN STREAM CLOSED LOW OVR THE SWRN U.S. WL CONT TO HOLD ONTO CHC OF RAIN THU...HOWEVER NEW MRF WUD KEEP CHC OF RAIN ON FRI. FOR CONTINUITY WL KEEP FRI AND SAT DRY FOR NOW WITH NO SIGNIFICANT CHG IN TEMPS. AS FOR FFA...ALTHO CNVTN WL BE FAST MOVG...ANTECEDENT CONDITIONS AND POSSIBILTY OF LCLY HVY RAFL PORTEND TO KEEPING WATCH GOING TNGT. FCSTID = 13/DARMOFAL ICT 39 49 28 57 / 50 5 0 5 HUT 38 48 28 57 / 50 5 0 5 EWK 38 48 28 56 / 50 5 0 5 EQA 41 49 27 55 / 60 10 0 0 WLD 40 50 28 55 / 60 10 0 0 RSL 34 44 25 57 / 60 10 0 5 GBD 34 44 25 57 / 60 10 0 5 SLN 38 47 29 56 / 70 10 0 5 MPR 38 47 29 56 / 70 10 0 5 CFV 44 50 27 54 / 70 10 0 0 CNU 44 50 27 54 / 70 10 0 0 K88 43 49 27 54 / 70 10 0 0 .ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ053...KSZ069>072...KSZ093>096...KSZ098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 6:02 PM CST | Severe Thunderstorm Warning | ICT | Kingman | 48 min |
| Nov 9, 6:06 PM CST | Severe Thunderstorm Warning | ICT | Reno | 54 min |
| Nov 9, 6:10 PM CST | Severe Thunderstorm Warning | ICT | Harper | 50 min |
| Nov 9, 7:32 PM CST | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| Nov 9, 7:44 PM CST | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Nov 9, 8:21 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 54 min |
| Nov 9, 8:43 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua | 62 min |
| Nov 9, 8:57 PM CST | Severe Thunderstorm Warning | ICT | Woodson | 63 min |
| Nov 9, 9:42 PM CST | Severe Thunderstorm Warning | ICT | Allen | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.